Tennessee, 2006

Hail and Damaging Winds in Tennessee, March 9, 2006

March 9, 2006 · NWS OHX · 32 events in 16 counties and zones

29 thunderstorm wind, 2 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 9, 4:00 AM CST, 11 hours 19 minutes earlier.

Area forecast discussion, Mar 9, 4:00 AM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION...CORRECTED ISSUANCE TIME
NATIONAL WEATHER SERVICE NASHVILLE TN
400 AM CST THU MAR 9 2006

.DISCUSSION...
WSR-88D MOSIAC SHOWS CONVECTIVE LINE OF SHOWERS NEAR MADISONVILLE KY
TO JACKSON TN...MOVING EAST. LOW LAYER WARM ADVECTION APPEARS TO BE
SUSTAINING THE LINE. IT WILL SOON BUMP INTO DRIER AIR...AND EXPECT A
GRADUAL WEAKENING BY 12Z. AS A RESULT...WILL CLIP NORTHWEST MIDDLE
TENNESSEE WITH A LIKELY PCPN CHC THIS MORNING. ELSEWHERE...THE CHANCE
OF SHOWERS AND THUNDERSTORMS WILL BE HELD TO SLIGHT.

00Z MODELS SHIFT THE STRONG UPPER TROUGH EAST WITH THE LEADING LINE
OF FORCING MOVING SOUTH INTO LOUISIANA BY 18Z. THERE IS STRONG TO
SEVERE CONVECTION EARLY THIS MORNING ACROSS ARKANSAS...BUT THE BULK
OF THIS ACTIVITY LOOKS TO PROPAGATE NORTHEAST. EXPECT THE SHORT
BREAK WILL HELP DESTABILIZE AND BREAK THE CAP BTW 18-21Z. MIXING
WILL INCREASE THE NON CONVECTIVE GUST POTENTIAL TO 50 MPH...WITH H8
FLOW UP TO 80 KTS. A WIND ADVISORY WILL BE ISSUED ACROSS MIDDLE
TENNESSEE THIS AFTERNOON INTO THE EVENING.

LATEST NAM12 SHOWS CAPE POTENTIAL TO 1500 G/KG THIS AFTERNOON. THIS
IS SUFFICIENT FOR SEVERE THUNDERSTORMS CONSIDERING THE IMPRESSIVE
DYNAMICS WITH THE SYSTEM. SO SEVERE THUNDERSTORMS ARE IN THE FORECAST
THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS THE PRIMARY THREAT
AT THIS TIME.  THIS INCLUDES THE PLATEAU WHERE MODELS RAPIDLY DEVELOP
A DRY SLOT JUST OF THE REAR FLANK OF THE SQUALL LINE EARLY THIS
EVENING. THERE ARE SOME MODEL DIFFERENCES WITH LOW LAYER VEERING...
BUT MAGNITUDE OF SHEAR CERTAINLY SUPPORTS THE POSSIBILITY OF
TORNADOES. DAMAGING WINDS AND TORNADIC THREAT FOR THIS AFTERNOON
WILL BE CLOSELY MONITORED DURING THE MORNING PERIOD.  APPEARS THE
THREAT FOR SEVERE WEATHER WILL EXIT THE CUMBERLAND PLATEAU MID TO
LATE EVENING.

ANOTHER SYSTEM MOVES IN ON SATURDAY WITH MORE INSTABILITY. THE
FORCING REMAINS WELL WEST...SO THE THUNDERSTORM COVERAGE MAY BE
SCATTERED. MOIST AND UNSTABLE AIR REMAINS IN THE MIDDLE TENNESSEE
THROUGH MONDAY WITH A CHANCE OF THUNDERSTORMS. A STRONG COLD FRONT
LOOKS TO MOVE THROUGH ON TUESDAY...WITH MUCH COLDER AND DRIER AIR.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    72  51  70  54 /  60  90  10  20
CLARKSVILLE  71  48  66  53 /  90  90  10  20
CROSSVILLE   70  50  67  53 /  30  90  10  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THURSDAY TO 9 PM THURSDAY FOR THE
FOLLOWING ZONES: BEDFORD...CHEATHAM...DAVIDSON...GILES...
MARSHALL...MAURY...ROBERTSON...RUTHERFORD...SUMNER...TROUSDALE...
WILLIAMSON...AND WILSON.

WIND ADVISORY FROM 10 AM THURSDAY TO MIDNIGHT FRIDAY FOR THE
FOLLOWING ZONES: CANNON...COFFEE...MACON...AND SMITH.

WIND ADVISORY FROM 10 AM THURSDAY TO 6 PM THURSDAY FOR THE
FOLLOWING ZONES: BENTON...DICKSON...HICKMAN...HOUSTON...
HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART...
AND WAYNE.

WIND ADVISORY FROM 11 AM THURSDAY TO MIDNIGHT FRIDAY FOR THE
FOLLOWING ZONES: CLAY...CUMBERLAND...DEKALB...FENTRESS...
GRUNDY...JACKSON...OVERTON...PICKETT...PUTNAM...VAN BUREN...
WARREN...AND WHITE.

&&

04
Hazardous weather outlook, Mar 9, 5:30 AM CST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CST THU MAR 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
MIDSTATE THIS AFTERNOON AND EVENING. PRIMARY THREATS FROM THIS EVENT
WILL BE DAMAGING WIND AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE.
THE THUNDERSTORM THREAT OVER THE AREA WILL DIMINISH AFTER MIDNIGHT.
ALSO...HIGH WINDS WILL PREVAIL OVER THE AREA...WITH WINDS INCREASING
TO 20 TO 30 MPH WITH GUSTS TO 45 MPH. THE HIGH WINDS WILL BE A THREAT
TO HIGH PROFILE VEHICLES...AS WELL AS MARINE TRAFFIC ON AREA LAKES.

.DAYS TWO AND THREE...FRIDAY AND SATURDAY...
LITTLE SIGNIFICANT WEATHER EXPECTED ON FRIDAY. INCREASING ATMOSPHERIC
INSTABILITY WILL BRING MORE THUNDERSTORM ACTIVITY INTO THE MIDSTATE
ON SATURDAY. A FEW OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WIND OR HAIL.

.DAYS FOUR THROUGH SEVEN...SUNDAY THROUGH WEDNESDAY...
SCATTERED THUNDERSTORM ACTIVITY WILL CONTINUE FOR SUNDAY AND MONDAY.
A FEW THUNDERSTORMS COULD BE SEVERE ON MONDAY AS THE COLD FRONT
APPROACHES THE MIDSTATE. SCATTERED SHOWERS ARE EXPECTED TUESDAY
MORNING AFTER THE FRONTAL PASSAGE. NO SIGNIFICANT WEATHER EXPECTED ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...AND EMERGENCY MANAGEMENT PERSONNEL
IS EXPECTED THIS AFTERNOON AND EVENING.

JLM

In the hours before

Special weather statement, Mar 9, 1:46 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
146 PM CST THU MAR 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-092200-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
146 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A TORNADO WATCH HAS BEEN ISSUED FOR WESTERN MIDDLE TENNESSEE...
INCLUDING THE CITIES OF CLARKSVILLE...SPRINGFIELD...WAVERLY...
LINDEN AND WAYNESBORO.

A PRE-FRONTAL SQUALL LINE WILL CONTINUE TO MOVE EASTWARD
THROUGH THE AFTERNOON AND EVENING. INSTABILITY WILL REMAIN
SOMEWHAT LIMITED...VERY STRONG WIND FIELDS AND SHEAR WILL
SUPPORT A FEW STORMS CONTAINING DAMAGING WIND GUSTS. A COUPLE
OF TORNADOES ARE ALSO POSSIBLE.

THE SQUALL IS EXPECTED TO ENTER WESTERN MIDDLE TENNESSEE
AROUND 3 PM...AND CONTINUE TO MOVE EASTWARD AND INTO THE
NASHVILLE AREA BY 6 PM.

NUMEROUS WARNINGS HAVE BEEN ISSUED BY MEMPHIS...OUR NEIGHBORING
OFFICE FOR COUNTIES IN WESTERN TENNESSEE AND NORTH MISSISSIPPI.
THIS ACTIVITY WILL BE MOVING INTO MIDDLE TENNESSEE LATER THIS
AFTERNOON AND EVENING.

NOW IS THE TIME FOR MIDDLE TENNESSEE RESIDENTS TO PREPARE
FOR SAFETY. IF YOU HAVE A BASEMENT...GO THERE. IF NOT...SEEK
SHELTER IN A CLOSET NEAR THE CENTER OF THE HOUSE OR BUILDING.

BOYD
Special weather statement, Mar 9, 2:09 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
209 PM CST THU MAR 9 2006

TNZ093>095-092045-
GILES-LAWRENCE-WAYNE-
209 PM CST THU MAR 9 2006

...TORNADO WATCH FOR WESTERN MIDDLE TENNESSEE UNTIL 7 PM CST...

A DANGEROUS LINE OF STORMS IS HEADING RAPIDLY NORTHEAST TOWARD
SOUTHWEST MIDDLE TENNESSEE. THE LINE WILL REACH THE SOUTHWEST
CORNER OF WAYNE COUNTY AROUND 3 PM CST. DAMAGING WINDS WILL
BE THE MAIN THREAT FROM THIS LINE...BUT ISOLATED TORNADOES
ARE ALSO POSSIBLE.

IF YOU LIVE IN WAYNE COUNTY...NOW IS TIME TO DECIDE WHERE YOU
WILL GO SHOULD A WARNING BE ISSUED FOR YOUR LOCATION.

SEEK SHELTER ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

BOYD

The radar

The Columbus AFB radar (KGWX), 162 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
March 9, 3:19 PM CST
Where
Wayne County, 10 mi W of Waynesboro
Measured
50 kt (58 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
35.317, -87.950

Amateur radio operator estimated wind gusts of 55 to 60 mph at the intersection of U.S. Highway 64 and State Route 114.

Thunderstorm Wind, Perry

When
March 9, 3:25 PM CST
Where
Perry County, 2 mi E of Linden
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.617, -87.817

Sheriff's offcie reported trees down on houses and over southern adn eastern part of Perry County.

Thunderstorm Wind, Wayne

When
March 9, 3:25 PM CST
Where
Wayne County, Clifton
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.383, -88.017

A few trees were blow down.

Thunderstorm Wind, Lewis

When
March 9, 3:30 PM CST
Where
Lewis County, Hohenwald
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
35.550, -87.567

Tin roof was blown off a building.

Thunderstorm Wind, Lewis

When
March 9, 3:40 PM CST
Where
Lewis County, 5 mi W of Hohenwald
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
35.550, -87.650

A shed was completely demolished, and a carport was blown away.

Thunderstorm Wind, Hickman

When
March 9, 3:45 PM CST
Where
Hickman County, 3 mi N of Centerville
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
35.833, -87.467

A barn was destroyed. Also, trees were down at Nunnelly.

Thunderstorm Wind, Dickson

When
March 9, 4:04 PM CST
Where
Dickson County, 8 mi SE of Dickson
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
36.000, -87.283

Several trees were snapped and uprooted. One mobile home was blown off its foundation at Abiff Road and Old Highway 46 in southeast Dickson County.

Thunderstorm Wind, Hickman

When
March 9, 4:05 PM CST
Where
Hickman County, 1 mi NE of Bon Aqua
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
35.967, -87.317

10 mobile homes were pushed off their foundation. Some trees were uprooted. It occurred at Old County Line Road and Highway 46.

Hail, Hickman

When
March 9, 4:09 PM CST
Where
Hickman County, 1 mi ENE of Tidwell
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.933, -87.217

Thunderstorm Wind, Hickman

When
March 9, 4:09 PM CST
Where
Hickman County, 1 mi ENE of Tidwell
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.933, -87.217

Some homes damaged.

Thunderstorm Wind, Davidson

When
March 9, 4:23 PM CST
Where
Davidson County, 5 mi E of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.133, -86.750

Roof damage to garage.

Thunderstorm Wind, Davidson

When
March 9, 4:25 PM CST
Where
Davidson County, 8 mi W of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.133, -86.983

Trees were down in the western part of the county.

Thunderstorm Wind, Davidson

When
March 9, 4:25 PM CST
Where
Davidson County, Hermitage
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.183, -86.617

6 utility poles were blown down.

Thunderstorm Wind, Maury

When
March 9, 4:30 PM CST
Where
Maury County, Columbia
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
35.617, -87.050

Trees were blown down. Some of the trees landed on cars

Lightning, Maury

When
March 9, 4:30 PM CST
Where
Maury County, Mt Pleasant
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

A home was struck by lightning and received moderate to heavy damage. No one was home at the time of the blaze.

Thunderstorm Wind, Maury

When
March 9, 4:30 PM CST
Where
Maury County, Mt Pleasant
Measured
50 kt (58 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
35.533, -87.200

Trees were down in Mt. Pleasant.

Thunderstorm Wind, Davidson

When
March 9, 4:37 PM CST
Where
Davidson County, 8 mi SW of Nashville
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.050, -86.933

Trees and power lines were down. Roof was off one building near Bellevue. Winds toppled over a tractor-trailer truck on I-65 just south of Nashville. Winds were estimated to be about 70 mph.

Thunderstorm Wind, Giles

When
March 9, 4:41 PM CST
Where
Giles County, Lynnville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
35.383, -87.000

Trees were down. Log cabin was damaged on Fairview Rd.

Thunderstorm Wind, Williamson

When
March 9, 4:45 PM CST
Where
Williamson County, Fairview
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.983, -87.117

Tree was down.

Thunderstorm Wind, Sumner

When
March 9, 4:50 PM CST
Where
Sumner County, Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
36.283, -86.617

Trees down and powerline down on a house.

Thunderstorm Wind, Sumner

When
March 9, 4:55 PM CST
Where
Sumner County, 1 mi E of Hendersonville
Measured
50 kt (58 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.283, -86.600

Large tree limbs were down.

Thunderstorm Wind, Wilson

When
March 9, 4:57 PM CST
Where
Wilson County, Mt Juliet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
36.200, -86.517

4 to 6 power poles were snapped off along Lebanon Rd.

Thunderstorm Wind, Rutherford

When
March 9, 5:00 PM CST
Where
Rutherford County, La Vergne
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.017, -86.583

Phone poles were down. Roof was blown off a building at the Tennessee Farmer's Coop and also from the Pea Pod Cafe.

Thunderstorm Wind, Sumner

When
March 9, 5:00 PM CST
Where
Sumner County, Portland
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
36.583, -86.517

Strong winds completed demolished 120 foot long greenhouse.

Thunderstorm Wind, Giles

When
March 9, 5:08 PM CST
Where
Giles County, Elkton
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.050, -86.900

Trees and power poles were down.

Thunderstorm Wind, Rutherford

When
March 9, 5:10 PM CST
Where
Rutherford County, Smyrna
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
35.983, -86.533

Siding blown off house on Weakley Rd.

Thunderstorm Wind, Rutherford

When
March 9, 5:15 PM CST
Where
Rutherford County, Blackman
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
35.883, -86.517

Power lines and poles were blown down on Blackman Rd. 4 or 5 storage sheds were damaged or destroyed. One home had slight damage.

Thunderstorm Wind, Wilson

When
March 9, 5:30 PM CST
Where
Wilson County, 11 mi E of Lebanon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
36.217, -86.100

A garage was heavily damaged. Several trees were blown down.

Thunderstorm Wind, Clay

When
March 9, 6:15 PM CST
Where
Clay County, 7 mi S of Celina
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.450, -85.500

Tree down alog Baptist Ridge Rd.

Thunderstorm Wind, Overton

When
March 9, 6:30 PM CST
Where
Overton County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.333, -85.300

Sheriff's office reported trees down around the county.

Thunderstorm Wind, Stewart

When
March 9, 8:15 PM CST
Where
Stewart County, North Portion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.567, -87.850

Trees were down.

Hail, Houston

When
March 9, 8:40 PM CST
Where
Houston County, 11 mi W of Erin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
36.317, -87.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5494876, 5494877, 5494878, 5494879, 5494880, 5494881, 5494882, 5494885, 5494883, 5494884, 5495001, 5495000, 5495002, 5495009, 5495010, 5495011, 5495003, 5494889, 5495004, 5495005, 5495008, 5495007, 5494886, 5495006, 5494891, 5494887, 5494888, 5494890, 5494996, 5494997, 5494998, 5494999.